Symptomatic hypoglycemia: An unusual side effect of oral purine analogues for treatment of ALL


BAY A., ÖNER A. F. , Cesur Y. , DOGAN M., ETLİK O., ŞANLI F.

PEDIATRIC BLOOD & CANCER, vol.47, no.3, pp.330-331, 2006 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 47 Issue: 3
  • Publication Date: 2006
  • Doi Number: 10.1002/pbc.20582
  • Title of Journal : PEDIATRIC BLOOD & CANCER
  • Page Numbers: pp.330-331

Abstract

Symptomatic hypoglycemia is an unusual complication in children receiving oral purine analogues for treatment of childhood acute lymphoblastic leukemia (ALL). The exact mechanism of the hypoglycemic effect of the antimetabolic therapy remains unclear. Reduced hepatic glycogen stores or impaired hepatic glyconeogenesis may partly explain the hypoglycemia. To prevent hypoglycemia, food containing complex carbohydrates is recommended before sleep. In severe cases of hypoglycemia due to 6-mercaptopurine (6-MP), the dose can be given in the morning and if this fails 6-MP can be discontinued for a short period of time. We report a 3-year-old child who developed severe early morning hypoglycemia episodes that resolved after decreasing 6-MP while receiving non-high risk ALL therapy.